Heavy Rain, Erie
- When
- July 4, 3:00 PM EST
- Where
- Erie County, 0.51 mi W of Clarence Center
- Reported by
- CoCoRaHS
- Coordinates
- 43.020, -78.630
Heavy rain fell for one hour and measured 2.72 inches.
Weak flow at all levels was present for Independence Day with weak upper level ridging across the mid-Atlantic and a weak trough across Ohio. Winds up to 700 mb were mainly less than 10 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Weak flow at all levels was present for Independence Day with weak upper level ridging across the mid-Atlantic and a weak trough across Ohio. Winds up to 700 mb were mainly less than 10 knots. A weak warm front meandered north and increased dewpoints and surface-based instability across western New York in the afternoon hours. Precipitable water values increased to nearly 2 inches on the warm side of the boundary. Storms developed along subtle boundaries in the mid-afternoon, but initially maintained enough movement to limit rainfall amounts. Then cells started to briefly back-build or organize into larger clusters late in the afternoon across southern Erie and Cattaraugus counties. Using spotter reports, it was realized that radar precipitation algorithms were underdone, and reports of 2 to 3 inches of rain were common in the flooding areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 4, 2:21 PM EST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 321 PM EDT Thu Jul 4 2019 .SYNOPSIS... Very warm and humid conditions will continue through Friday with heat index values climbing into the upper 80s to lower 90s area wide, with some isolated areas approaching apparent temps in the mid 90s both afternoons. While a good deal of the time will be rain free, heat and higher humidity levels will help to fuel some showers and thunderstorms, mainly across western areas today, then across much of the region on Friday. Slow moving storms today and Friday will have an elevated risk for generating torrential downpours. A cold front will pass through the area on Saturday, bringing the highest chances for showers and thunderstorms, however at the same time, it will be the leading edge toward a change to much more comfortable conditions for the second half of the weekend into early next week. && .NEAR TERM /THROUGH FRIDAY/... This afternoon, diffuse quasi-stationary boundary analyzed across western NY extending from northeastern Lake Erie, east to the western Finger Lakes region. This boundary separates a somewhat more humid, more unstable air mass across southern Erie/Wyoming counties and the western Southern Tier, from a touch more stable air mass to the north across the lake plains and Niagara Frontier. Scattered showers and storms have developed south of this boundary as expected along and inland of the Lake Erie lake breeze, with the most concentrated shower activity across the higher terrain of the interior western Southern Tier. To the north of the boundary, have seen just a few moderate showers develop across portions of Niagara and Orleans counties along the Lake Ontario lake breeze as it slowly makes it way to the south. PWAT values approaching 1.75", sounding profiles showing tall, 'skinny' CAPE and the potential for slow moving showers/storms will maintain the threat or torrential downpours possibly remaining over the same area for an extended period of time. Meanwhile, relatively dry air will stay in place east of Lake Ontario. Tonight, the axis of the subtropical ridge centered over the Deep South will slowly slide east over New England tonight. This will allow the the warm and humid conditions to continue. Shower and thunderstorm coverage/activity will weaken over the western counties as instability wanes through the evening hours. However, there will be enough elevated instability to support a shower or isolated weak thunderstorm during the overnight hours. The greatest chance for precipitation during the overnight will be across the Finger Lakes region, but even there coverage will be minimal. Otherwise, it will be a very warm and humid night with lows in most areas within a degree or two of 70. The exception will be across the interior Southern Tier and higher terrain east of Lake Ontario where readings should fall into the mid to upper 60s. Friday, the diffuse boundary will continue to drift north over Lake Ontario. This will allow deep moisture to stream out of the Ohio Valley and across much of our area, supporting precipitable water values of 1.75 to 2 inches. Meanwhile, the next weak mid level shortwave approaches during the afternoon. Deep moisture, increasing diurnal instability, and better large scale lift provided by the shortwave, combined with low level convergence along lake breeze boundaries and terrain features will support the development of another round of showers and thunderstorms. The best coverage continues to look like it will stretch from western Southern Tier northeastward across the Finger Lakes and into interior portions of the North Country inland from the stabilizing influences of Lakes Erie and Ontario. There will be some isolated to scattered convection possible across the remainder of the area through the afternoon, with the best chances for staying mainly dry across far northwestern areas. Due to the very high atmospheric moisture content (PWAT values near 2") and a vertical profile showing a weak wind field in place, any showers/storms that form will be slow movers and capable of producing locally heavy rainfall. Another very warm and oppressively humid day on tap. Daytime temps will likely be a few degrees cooler due to the increase in cloud cover and overall precipitation coverage. That said, high temperatures will mainly be in the mid 80s with surface dewpoints ranging from near 70 to the lower 70s. This will yield afternoon apparent temperatures in the upper 80s to lower 90s, so it will still feel very warm and sticky. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Friday evening a weak mid level wave and low level convergence zone will drift east across Central and Eastern NY. The greater coverage of scattered showers and thunderstorms will continue to be found from the Southern Tier into the western Finger Lakes to the southern Tug Hill region early Friday evening, with the bulk of this moving east of the area by late evening. Closer to the lakes, while there may be a few isolated to widely scattered showers, the bulk of Friday evening will remain dry. By late Friday night the next weak mid level shortwave and surface convergence zone will drift from southern Ontario across Lakes Erie and Ontario, bringing an increasing chance of showers and a few thunderstorms. It will be a very warm and muggy night, with lows in the lower 70s on the lake plains and mid to upper 60s even in the coolest Southern Tier valleys and Lewis County. Saturday the most well defined mid level shortwave and surface trough of the week will cross the eastern Great Lakes, yielding the most widespread shower and thunderstorm coverage. Large scale forcing from the approaching mid level trough will combine with a band of low level convergence along the pre-frontal trough, interacting with a very moist and moderately unstable airmass to produce fairly widespread showers and thunderstorms. The latest 12Z model guidance has sped up the key features by a few hours over previous runs, so the more widespread showers will likely be arriving fairly early in the day, before focusing more into the Southern Tier and Pennsylvania by late in the day. The early arrival of clouds and showers will keep temperatures from reaching their full potential, with highs in the lower 80s in most areas. It will remain very muggy however, with dewpoints in the lower 70s. PWAT values will continue to run in the 1.75-2.0 inch range, supporting very heavy downpours in any thunderstorms that do develop on Saturday. There may be some risk of localized flooding in a few spots, but with the approaching trough storms should remain progressive enough to prevent any organized or widespread risk. Showers and thunderstorms will end from north to south Saturday night with the passage of the cold front. It will remain very muggy through the evening, with lowering dewpoints and cooling temperatures overnight following the cold front. Temperatures will end up in the low to mid 60s by daybreak Sunday. Sunday and Sunday night high pressure will build into the Great Lakes region, forcing heat and humidity to retreat well south of the area. It will be dramatically less humid by Sunday, with highs in the mid to upper 70s in most areas and dewpoints in the 50s. Any lingering clouds in the morning across the Southern Tier will give way to plenty of sunshine for the afternoon. && .LONG TERM /MONDAY THROUGH THURSDAY/... During the Long Term period the broad subtropical ridge over the southern two thirds of the nation will tend to retrograde westward and amplify a bit over the southern Plains and Rockies...while very broad/flat troughing will linger across the Great Lakes and Northeast. Meanwhile at the surface...sprawling surface high pressure and copious amounts of dry air will build southeastward across the Great Lakes through Tuesday...before settling off the mid Atlantic coastline by midweek. Taken together...all of this should result in a prolonged stretch of fair dry weather that should encompass most...if not all of this period. Digging a little more into the forecast details... Monday through Tuesday night the core of the surface ridge will gradually settle southeastward across the Great Lakes and thenceforth to the Mid-Atlantic coastline...resulting in continued fair dry weather. Meanwhile day to day airmass modification will yield a gradual warming trend...with afternoon highs recovering back to the lower 80s. At the same time though...humidity levels will remain quite comfortable with the ridge helping to forestall any northward moisture return into our region...thereby resulting in surface dewpoints remaining in the 50s. As the high slides off the Atlantic coastline on Wednesday...the next shortwave trough and its attendant cold front will push across the Upper Great Lakes. The developing southwesterly return flow in between these two systems will result in highs climbing back into the lower to mid 80s and a modest increase in humidity...though whether the latter will be enough to support any diurnally-driven convection well out ahead of the front remains highly questionable at this time. For now have just indicated some broadbrush slight chance PoPs...with the bulk of the day expected to be dry. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... While most areas will have VFR conditions for the remainder of the afternoon/evening, scattered showers and thunderstorms have developed mainly across the higher terrain of the western Southern Tier as expected, mainly from KJHW and points east. This activity will last through early this evening. These storms will be slow moving, heavy rain producers. Although there is a lesser chance, the KBUF/KIAG/KROC terminals will also have the possibility for seeing some isolated heavier showers/thunderstorms this afternoon into the early evening. Areas affected by any showers/storms will likely deteriorate to MVFR (isolated IFR) briefly in torrential downpours. Expect dry weather and VFR conds across the northcountry through the evening. Tonight, mainly VFR conditions will be in place. The exception will be in areas that picked up heavy rain in thunderstorms from the previous afternoon/evening. In these particular areas, some stratus could develop to support MVFR to IFR conditions late, mainly across western terminals. Friday, early morning low stratus will again burn off/lift across areas of the interior western Southern Tier (KJHW). Otherwise, the increase in low level moisture will allow low VFR CIGS to form at most terminals, with shower/storm coverage on the increase by early afternoon. Any areas affected by any showers/storms will likely deteriorate to MVFR (isolated IFR) briefly in torrential downpours once again. Outlook... Friday through Saturday...VFR/MVFR with showers and thunderstorms likely. Sunday through Tuesday...VFR. && .MARINE... A very weak surface pressure gradient will remain in place across the lower Great Lakes through at least Friday, with the minimal threat of an afternoon thunderstorm over the lakes. Conditons will turn decidedly unsettled later Friday night and Saturday though, as a cold front pushes through the region. While winds will freshen just a bit, the main issue will be from fairly widespread showers and thunderstorms. Beautiful weather will then return for Sunday through early next week, although light to occasionally moderate northeasterlies could produce some choppy conditons for the nearshore waters west of Oswego on Lake Ontario Sunday morning behind the front. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM NEAR TERM...JM SHORT TERM...Hitchcock LONG TERM...Hitchcock/JJR AVIATION...JM MARINE...JM/RSH
Hazardous Weather Outlook National Weather Service Buffalo NY 437 AM EDT Thu Jul 4 2019 NYZ001-002-010>013-019>021-085-050915- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Livingston-Chautauqua- Cattaraugus-Allegany-Southern Erie- 437 AM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Heat index values will climb into the upper 80s and lower 90s this afternoon. If you are planning to be outdoors for the holiday, be sure to stay hydrated and take frequent breaks in the shade or inside if possible. In addition, there will also be a risk for slow moving thunderstorms that could produce locally heavy rainfall this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values will again climb into the upper 80s and lower 90s on Friday. If you are planning to be outdoors, be sure to stay hydrated and take frequent breaks in the shade or inside if possible. In addition, there will also be a risk for slow moving thunderstorms that could produce locally heavy rainfall both Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>008-014-050915- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario- 437 AM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Heat index values will climb into the lower 90s this afternoon. If you are planning to be outdoors for the holiday, be sure to stay hydrated and take frequent breaks in the shade or inside if possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values will again climb into the lower 90s on Friday. If you are planning to be outdoors, be sure to stay hydrated and take frequent breaks in the shade or inside if possible. In addition, there will also be a risk for slow moving thunderstorms that could produce locally heavy rainfall both Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 437 AM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
The Buffalo radar (KBUF), 12 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
3 flash flood, 2 heavy rain. Local standard time, as filed.
Heavy rain fell for one hour and measured 2.72 inches.
Flooding prompted the closure of route 353 in Little Valley.
Several roads were reported under water in Limestone.
Flooding forced the closure of route 219 from Hungry Hollow Road to Peth Road.
A five hour rainfall total of 3.41 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846690, 845948, 845949, 845950, 846698.